On Certain Properties of Random Apollonian Networks

  • Alan Frieze
  • Charalampos E. Tsourakakis
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7323)


In this work we analyze fundamental properties of Random Apollonian Networks [34,35], a popular random graph model which generates planar graphs with power law properties. Specifically, we analyze (a) the degree distribution, (b) the k largest degrees, (c) the k largest eigenvalues and (d) the diameter, where k is a constant.


Planar Graph Degree Distribution Degree Sequence Asymptotic Growth Random Graph Model 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aiello, W., Chung, F., Lu, L.: A random graph model for power law graphs. Experimental Mathemathics 10(1), 53–66 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Albenque, M., Marckert, J.F.: Some families of increasing planar maps. Electronic Journal of Probability 13, 1624–1671Google Scholar
  3. 3.
    Alon, N., Spencer, J.: The Probabilistic Method. Wiley-Interscience (2008)Google Scholar
  4. 4.
    Andrade, J.S., Herrmann, H.J., Andrade, R.F.S., da Silva, L.R.: Apollonian networks: simultaneously scale-free, small world Euclidean, space filling, and with matching graphs. Phys. Rev. Lett. 94, 018702 (2005)Google Scholar
  5. 5.
    Andrade, R.F.S., Miranda, J.G.V.: Spectral Properties of the Apollonian Network. Physica A 356 (2005)Google Scholar
  6. 6.
    Azuma, K.: Weighted sums of certain dependent variables. Tohoku Math. J 3, 357–367 (1967)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Barabási, A., Albert, R.: Emergence of Scaling in Random Networks. Science 286, 509–512 (1999)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bodini, O., Darrasse, A., Soria, M.: Distances in random Apollonian network structures Arxiv,
  9. 9.
    Bollobás, B., Riordan, O.: The Diameter of a Scale-Free Random Graph. Combinatorica (2002)Google Scholar
  10. 10.
    Bollobás, B., Riordan, O., Spencer, J., Tusnády, G.: The Degree Sequence of a Scale Free Random Graph Process. Random Struct. Algorithms 18(3), 279–290 (2001)CrossRefzbMATHGoogle Scholar
  11. 11.
    Boyd, D.W.: The Sequence of Radii of the Apollonian Packing. Mathematics of Computation 19, 249–254 (1982)CrossRefGoogle Scholar
  12. 12.
    Broutin, N., Devroye, L.: Large Deviations for the Weighted Height of an Extended Class of Trees. Algorithmica 46, 271–297 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chung Graham, F.: Spectral Graph Theory. American Mathematical Society (1997)Google Scholar
  14. 14.
    Chung Graham, F., Lu, L.: Complex Graphs and Networks, (107). American Mathematical Society (2006)Google Scholar
  15. 15.
    Chung, F., Lu, L., Vu, V.H.: Spectra of random graphs with given expected degrees. Proceedings of the National Academy of Sciences of the United States of America 100, 6313–6318Google Scholar
  16. 16.
    Cooper, C., Frieze, A.: A general model of web graphs. Random Structures & Algorithms 22(3), 311–335 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Cooper, C., Uehara, R.: Scale Free Properties of random k-trees. Mathematics in Computer Science 3(4), 489–496 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Darrasse, A., Soria, M.: Degree distribution of random Apollonian network structures and Boltzmann sampling. In: 2007 Conference on Analysis of Algorithms, AofA 2007, DMTCS Proceedings (2007)Google Scholar
  19. 19.
    Darrasse, A., Hwang, H.-K., Bodini, O., Soria, M.: The connectivity-profile of random increasing k-trees, Arxiv,
  20. 20.
    Doye, J.P.K., Massen, C.P.: Self-similar disk packings as model spatial scale-free networks. Phys. Rev. E 71, 016128 (2005)Google Scholar
  21. 21.
    Fabrikant, A., Koutsoupias, E., Papadimitriou, C.: Heuristically Optimized Trade-Offs: A New Paradigm for Power Laws in the Internet. In: Widmayer, P., Triguero, F., Morales, R., Hennessy, M., Eidenbenz, S., Conejo, R. (eds.) ICALP 2002. LNCS, vol. 2380, pp. 110–122. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  22. 22.
    Flaxman, A., Frieze, A., Fenner, T.: High Degree Vertices and Eigenvalues in the Preferential Attachment Graph. Internet Mathematics 2(1) (2005)Google Scholar
  23. 23.
    Gao, Y.: The degree distribution of random k-trees. Theoretical Computer Science 410(8-10) (2009)Google Scholar
  24. 24.
    Gao, Y., Hobson, C.: Random k-tree as a model for complex networks. In: Workshop on Algorithms and Models for the Web-Graph, WAW (2006)Google Scholar
  25. 25.
    Graham, R.L., Lagarias, J.C., Mallows, C.L., Wilks, A.R., Yan, C.H.: Apollonian Circle Packings: Number Theory. J. Number Theory 100(1), 1–45, MR1971245Google Scholar
  26. 26.
    Hoeffding, W.: Probability inequalities for sumes of bounded random variables. J. Amer. Statist. Assoc. 58, 13–30 (1963)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Kloks, T.: Treewidth: Computations and Approximations. Springer (1994)Google Scholar
  28. 28.
    Leskovec, J., Faloutsos, C.: Scalable modeling of real graphs using Kronecker multiplication. In: Machine Learning Proceedings of the Twenty-Fourth International Conference (ICML 2007), Corvalis, Oregon, USA, June 20-24 (2007)Google Scholar
  29. 29.
    Mihail, M., Papadimitriou, C.: On the Eigenvalue Power Law. In: Rolim, J.D.P., Vadhan, S.P. (eds.) RANDOM 2002. LNCS, vol. 2483, pp. 254–262. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  30. 30.
    Panholzer, A., Seitz, G.: Ordered increasing k-trees: Introduction and analysis of a preferential attachment network model. In: DMTCS Proc., AofA 2010, pp. 549–564 (2010)Google Scholar
  31. 31.
    Pralat, P., Wormald, N.: Growing Protean Graphs. Internet Mathematics 4(1), 1–16 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Strang, G.: Linear Algebra and Its Applications. Brooks Cole (2005)Google Scholar
  33. 33.
    Wu, Z.-X., Xu, X.-J., Wang, Y.-H.: Comment on “Maximal planar networks with large clustering coefficient and power-law degree distribution”. Physical Review, E 73, 058101 (2006)Google Scholar
  34. 34.
    Zhang, Z.Z., Comellas, F., Fertin, G., Rong, L.L.: High dimensional Apollonian networks, ArXiv,
  35. 35.
    Zhou, T., Yan, G., Wang, B.H.: Maximal planar networks with large clustering coefficient and power-law degree distribution. Phys. Rev. E 71, 046141 (2005)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Alan Frieze
    • 1
  • Charalampos E. Tsourakakis
    • 1
  1. 1.Department of Mathematical SciencesCarnegie Mellon UniversityUSA

Personalised recommendations